Print this page    •   Back to Web version of article

Types of Lipodystrophy: Lipoatrophy
Part of An HIVer's Guide to Metabolic Complications

December 2005

What Is Lipoatrophy?

Of all the problems that metabolic changes cause, most people with HIV would point to "lipoatrophy" as the most difficult problem to cope with. Lipoatrophy is the loss of fat from specific areas of the body, especially the face, arms, legs and buttocks.

Although losing fat in any of these areas can be distressing, losing fat in the face -- also called "facial wasting" -- can deliver a sharp blow to a person's self esteem. It has even caused some people to avoid spending time with others. Some people still regard the hollow-cheeked appearance of facial wasting as a telltale sign that a person has HIV -- a battle scar, so to speak.


Dr. Joel Gallant, Moore HIV Clinic at the Johns Hopkins Hospital
Dr. Joel Gallant
Moore HIV Clinic at the Johns Hopkins Hospital
Doctor's Notes: Lipoatrophy Is in the Past

I have lots of patients with lipoatrophy, but they're all people who've been on therapy since back in the 20th century. I'm not seeing the new development of lipoatrophy anymore, because we now have better treatment options. Don't let the fear of lipoatrophy dissuade you from taking antiretroviral therapy if you need it!


What Causes Lipoatrophy?

Lipoatrophy is believed to have two main causes that may be related:


Which HIV Meds Are to Blame?

Research has shown that some HIV medications damage tiny structures, called "mitochondria," inside your fat cells. Mitochondria are the energy factories for most of your body's cells. When the mitochondria inside your fat cells are damaged, those cells begin to die out. Over time, that loss in fat cells becomes visible.

Figuring out which meds can contribute to fat loss is an ongoing process. The best we can now do to manage these problems is to simply avoid the drugs that cause most fat loss.

What researchers have learned so far is that lipoatrophy seems to be caused by the use of these drugs (in order of risk):

The way in which HIV meds are combined can also make lipoatrophy more likely. One study has found that combining Zerit with many of the protease inhibitors (a type of HIV med) caused more lipoatrophy than when Zerit was taken without a protease inhibitor. Taking Zerit with Videx, which was a common combination used in the past, also made lipoatrophy worse.


Dr. David Wohl, University of North Carolina-Chapel Hill
Dr. David Wohl
University of North Carolina-Chapel Hill
Doctor's Notes: The Telltale Signs of Zerit

At first, it was hard to believe that one of our medicines could be causing the hollowed cheeks I was seeing in my HIV clinic. But, soon it became undeniable, and the link with Zerit was obvious. I used to say I could go to our waiting room and tell which patients were taking Zerit just by looking at their faces. It was an awful feeling to know that while the medications were helping people to survive they were also disfiguring them.


What Can You Do?

Switch HIV Meds

If you and your doctor determine that HIV meds are causing your lipoatrophy, you may want to consider switching to another medication (or another regimen entirely). Research has shown that switching from Zerit or Retrovir to Ziagen or Viread can help you slowly regain fat in the arms, legs and face.

The decision to switch your HIV medications is important, so be absolutely sure to talk over the pluses and minuses with your doctor before you do so. Keep in mind that every HIV medication can have side effects, so you may be switching one set of side effects for another.

When considering a switch in HIV meds in order to combat lipoatrophy, you should ask yourself:

If your lipoatrophy is being caused by your HIV meds, then switching will probably stop the fat loss. Unfortunately, reversing the fat loss is not so easy. It's a slow process: It can take years to build the fat back up. In some severe cases of facial wasting, the reversal process may never occur; if this is the case, you may want to try ...


Reconstructive Procedures

Many people who have experienced fat loss in their face have tried plastic surgery, also known as "reconstructive procedures," to treat lipoatrophy.


Popular Facial Fillers


Zerit, Retrovir and Fat Loss

HIV experts know that Zerit causes lipoatrophy, but we often forget that Retrovir can do it too -- but probably at a slower rate.

Switching Meds Is No Miracle Cure

If you're experiencing lipoatrophy and taking a drug like Retrovir, getting off Retrovir won't make everything all right again, but it could halt further loss of fat, and may allow fat to return ... slowly.


Dr. Joel Gallant, Moore HIV Clinic at the Johns Hopkins Hospital
Dr. Joel Gallant
Moore HIV Clinic at the Johns Hopkins Hospital
Doctor's Notes: On Sculptra

All I can say is that some of my patients are so happy with it that they burst into tears after each treatment, and I certainly notice the difference, too. The real question relates to durability of the effect. I'm sure that occasional touch-ups will be required, but if you're able to get off the drugs that are causing the lipoatrophy, then Sculptra may help to improve your appearance while you wait for fat to slowly return.


Previous | Next
Table of Contents

Copyright © 2005 Body Health Resources Foundation. All rights reserved.




This article was provided by Body Health Resources Foundation. It is a part of the publication An HIVer's Guide to Metabolic Complications. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art6888.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.